[Skip to Content]
[Skip to Content Landing]
Article
November 1964

Glaucoma Following Cataract Extraction Associated With Use of Alpha-Chymotrypsin

Author Affiliations

Miami, Fla
From the Departments of Ophthalmology, University of Miami School of Medicine and the Mount Sinai Hospital of Greater Miami.

Arch Ophthalmol. 1964;72(5):612-620. doi:10.1001/archopht.1964.00970020612006
Abstract

It is the chief purpose of this communication to describe a transient postoperative glaucoma observed after uncomplicated intracapsular cataract extraction apparently associated with the use of α-chymotrypsin.

My attention was first directed to this phenomenon in February of 1960 when unexplained corneal edema was observed in the first postoperative week and measurement of the intraocular pressure with the Schiotz tonometer revealed the surprisingly high tension of 57 mm Hg. Several similar cases soon followed, and these findings led to the development of a clinical study to attempt to delineate the possible role of α-chymotrypsin in causing this glaucoma.

Material and Method  Postoperative Schiotz tonometry was performed, beginning on the first day after uncomplicated intracapsular cataract surgery, on 343 nonglaucomatous eyes of private patients operated upon by me using a standard technique. The study was continued on 31 eyes with cataract and known open-angle glaucoma. A fornix-based flap was used, at

First Page Preview View Large
First page PDF preview
First page PDF preview
×